Home » Frequently asked Questions on Health » Can I stop taking drugs for seizures?

Can I stop taking drugs for seizures?

Q: I am a 30 years old man who had partial seizures once around 3 years back. I took Oxetol 300 mg for a year and then stopped it. The doctor advised me to take Clonotril 0.25 mg everyday if I felt restlessness on an SOS basis. I have been taking Clonotril for one year but now I want to stop this medicine too. Please advise.

A:The first line option in the treatment is either carbamazepine (sold as Mazetol, Tegrital etc.) or phenyotin (sold as Epsolin) in partial (focal) epilepsy. These need to be continued for three years. If there is no seizure, then the dose should be gradually reduced and treatment discontinued. It is not clear as the reasons for shifting you to Clonotril (clonazepam). Even though Clonotril is also used in epilepsy, it is indicated as a first line therapy in myoclonic seizures and not partial (focal) seizures. Besides, you are taking a sub-therapeutic dose since the usual dose is 0.5 mg twice a day initially to be increased based on effect. The normal maintenance dose in adults in 4-8 mg daily divided in two doses. Too early withdrawal of medication can result in epileptic seizures. If this happens, then the patient will need to take medicine for another three years. Since two years have already passed and despite a very small dose of clonazepam, you have had no fresh seizures, it would be better to continue for some time till three years have passed from the day of the first attack. Then you can gradually decrease the dose over 2-3 weeks before discontinuing altogether.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------